MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22240-06C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed in a different position in the brain than intended, with the brainlab device involved, although according to the hospital: the final outcome of the surgery was (still) successful as intended there was no (direct or increased) risk to harm a critical structure due to the deviated placement.There was no harm or negative clinical effect for this patient due to the deviated placement.There were no medical/surgical remedial actions necessary, done or planned for this patient due to this issue.There was also no prolongation of surgery/anesthesia time nor of hospitalization.According to the results of this technical investigation and the information provided by the hospital, it can be concluded that the root cause for the inaccurate placement of the ventriculoperitoneal (vp) shunt by c.A.5mm medial and 5mm superior to its intended position (right ventricle) was an insufficient distribution of points acquired by the user for patient anatomy registration to navigation, in combination with an inadequate patient scan used for registration, both not following brainlab requirements.Specifically, the overall point acquisition should have been more widely and evenly distributed over the right and left sides of the patient's forehead and included unique bony landmarks such as down to the tip/both sides of the nose.Additionally, the preoperative patient ct scan used for patient registration contained distortions across the patient's face (e.G.Visible lines/artifacts) and also included the headrest (near the region of interest), so that it did not match to the patient's actual anatomy at the procedure.Registration points were acquired over this area, negatively affecting the accuracy of the registration match.This caused the em cranial navigation software to not find an accurate match in the region of interest as desired for this specific procedure in between the preoperative image dataset and the actual patient anatomy.An additional and potential contributing factor is movement of the em patient reference on the patient's skin relative to patient anatomy due to inadvertent forces applied during the user's patient preparation after registration to navigation, e.G.Via pulling forces by the reference's cable when additional strain relief was applied during the prepping/draping of the patient, and not following the brainlab recommendations as required when using the em patient reference to only perform patient registration in the sterile environment after the draping procedure has been completed.Apparently the resulting deviation of the navigation display was not recognized by the user with the required thorough verification of the registration accuracy, and the necessary continued verification of navigation accuracy after draping, and throughout the procedure (prior to navigating the vp shunt).There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a ventriculoperitoneal (vp) shunt placement to drain cerebrospinal fluid (csf) from the brain's right ventricle, has been performed with the aid of the brainlab cranial em navigation version 1.1.2 (on (b)(6) 2021).A pre-operative ct scan was acquired the day of the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in a supine orientation with head turned left on a horseshoe headrest on the or table.Fixated the non-invasive em reference on the patient's forehead (and fixed the cable on the patient to prevent strain/tension/pulling of the cable).Performed the image registration with surface matching by acquiring registration points on the patient's skin surface with the em registration pointer to match the display of the navigation to the current patient anatomy.Verified the accuracy of the patient registration to navigation, determined the result as less than optimal, but good enough for this procedure, and accepted the registration to proceed (to use aid of navigation "to some extent" in combination with relying on the surgeon's own estimate based on patient anatomy).Draped the patient, and had additional strain relief applied to the reference (by cable around the em vario arm).Made the incision and created the burr hole.Verified accuracy using the navigated em stylet.Opened the dura and requested a trajectory to be created intra-operatively to use as a "guide post" (to only visualize the target/ventricle and not to actively guide the stylet down the exact path planned).Placed the navigated em stylet with the non-brainlab shunt catheter into the ventricle, relying on the navigation display to some extent.Did not see any csf flow from the catheter when removing the stylet.Inserted the catheter a little further using forceps, and was able to get csf flow.Completed the surgery.From a post-operative ct scan the surgeon determined that the catheter placed deviated by ca.5mm medial and 5 mm superior from the intended/planned target point.According to the hospital/surgeon: the final outcome of the surgery was (still) successful as intended.There was no (direct or increased) risk to harm a critical structure due to the deviated placement.There was no harm or negative clinical effect for this patient due to the deviated placement.There were no medical/surgical remedial actions necessary, done or planned for this patient due to this issue.There was also no prolongation of surgery/anesthesia time nor of hospitalization.

Brand Name
NAVIGATION SOFTWARE CRANIAL EM (VERSION 1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key12006997
Report Number8043933-2021-00044
Device Sequence Number3197551
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06C
Device Catalogue Number22242A
Device Lot NumberSW V. 1.1.2
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2021
Initial Report FDA Received Date06/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;